Nevada, 2009

Hail in Nevada, July 3, 2009

July 3, 2009 · NWS VEF · 1 event in 1 county or zone

A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 2:33 PM PST, 47 minutes earlier.

Area forecast discussion, Jul 3, 2:33 PM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT FRI JUL 3 2009

.SYNOPSIS...LINGERING MOISTURE ACROSS THE AREA WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS EASTERN
PORTIONS OF THE AREA. AN INFLUX OF DRIER AIR TONIGHT INTO SATURDAY
WILL RESULT IN JUST ISOLATED THUNDERSTORMS SATURDAY AFTERNOON IN
MOHAVE AND LINCOLN COUNTIES. A DRY SOUTHWEST TO WEST FLOW WILL THEN
BECOME ESTABLISHED FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK
ALLOWING FOR LITTLE CLOUD COVER AND ALSO CREATING LOCALLY BREEZY TO
WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS.
&&

.SHORT TERM...DRIER AIR HAS CONTINUED TO WORK INTO THE AREA FROM THE
WEST THIS AFTERNOON. BOTH GOES SOUNDERS AND DERIVED PRECIPITABLE
WATER IMAGERY INDICATE THE AMOUNT OF MOISTURE IN A TOTAL ATMOSPHERIC
COLUMN HAS DECLINED. WITH THE DRIER AND MORE STABLE AIR IN PLACE
ACROSS THE WESTERN HALF OF THE CWFA IT HAS BEEN DRY AND RELATIVELY
CLOUD FREE THIS AFTERNOON AND IT SHOULD REMAIN THAT WAY THIS EVENING
INTO TONIGHT. FURTHER EAST FROM A LINE FROM THE LINCOLN-NYE BORDER
SOUTH TO NEAR ESSEX AND POINTS EAST ENOUGH MOISTURE AND INSTABILITY
REMAINS AND THIS IS WHERE WE HAVE SEEN CONVECTION DEVELOP TODAY.
OTHER THAN THE HEATING OF THE DAY AND TERRAIN AND PERHAPS AN OUTFLOW
BOUNDARY THAT COULD DEVELOP THERE IS NOTHING REALLY TO DRIVE
CONVECTION PAST THIS EVENING SO EXPECT ACTIVITY TO QUIET DOWN AFTER
SUNSET. THE MAIN HAZARDS IN STORMS WILL BE GUSTY WINDS AS THE
LOW-LEVELS REMAIN DRY...HAIL AND/OR LOCALLY HEAVY DOWNPOURS.

AN UPPER LOW OFF THE COAST OF CALIFORNIA GETS EJECTED NORTHEAST INTO
NORCAL TONIGHT AND THIS WILL HELP TO TURN THE FLOW ALOFT MORE
SOUTHWESTERLY ON SATURDAY USHERING IN EVEN FURTHER DRYING TO THE
CWFA. PWATS DROP BELOW THREE-QUARTERS OF AN INCH AS A RESULT.
INSTABILITY IS RATHER MARGINAL WITH LI/S BETWEEN -1 AND +2 ACROSS
THE EASTERN HALF OF THE AREA. IN ADDITION...AN UPPER RIDGE BUILDS
NORTH FROM THE SOUTH BRINGING IN WARMING ALOFT WHICH WILL FURTHER
HELP TO STABILIZE THINGS. OVERALL THERE IS JUST ENOUGH INSTABILITY
AND MID-LEVEL MOISTURE TO POP A THUNDERSTORM IN LINCOLN AND MOHAVE
COUNTIES SO HAVE LEFT IN SLIGHT CHANCE POPS HERE. PAST EXPERIENCES
HAVE SHOWN THAT EVEN THOUGH MOISTURE LOOKS MINIMAL THESE AREAS TEND
TO BE HOLD OUTS FOR THINGS TO DRY OUT ENOUGH TO COMPLETELY DISCOUNT
CONVECTION. WITH RISING HEIGHTS...WARMING ALOFT AND THE AIR MASS
BECOMING MORE DRY ADIABATIC...HIGH TEMPS WILL RETURN TO AROUND
NORMAL FOR 4TH OF JULY ACTIVITIES.

AN UPPER RIDGE CENTERED OFF THE COAST OF BAJA BUILDS ACROSS THE AREA
ON SUNDAY ALLOWING FOR FURTHER WARMING WITH HIGH TEMPS A LITTLE
ABOVE NORMAL. DRY SOUTHWEST TO WEST FLOW ALOFT WILL RESULT IN
FURTHER DRYING WITH LITTLE CLOUD COVER EXPECTED. BY MONDAY BOTH THE
ECMWF AND GFS DRIVE AN UPPER LOW INTO BRITISH COLUMBIA AND THIS WILL
HELP TO SUPPRESS THE RIDGE BUT IT WILL STILL REMAIN DRY WITH TEMPS
STILL AT OR A LITTLE ABOVE NORMAL AS TEMPS ALOFT REMAIN AS WARM AS
THEY ARE ON SUNDAY AND INCREASING SOUTHWEST FLOW IN THE AFTERNOON
MAY MIX THINGS A LITTLE BETTER.

.LONG TERM...ONLY MINOR ADJUSTMENTS MADE TO THE GRIDS TODAY SINCE
THERE WAS LITTLE CHANGE TO THE MODEL FORECAST FOR THE TUESDAY
THROUGH FRIDAY TIME PERIOD. MODELS FORECAST A BROAD UPPER TROUGH OFF
THE PACNW COAST WHICH WILL KEEP MOSTLY DRY CONDITIONS OVER THE
SOUTHWEST. HEIGHTS AND THICKNESSES LOWER ACROSS THE CWA TUESDAY AND
WEDNESDAY AS THE UPPER TROUGH MOVES INTO THE NORTHWEST CONUS. THIS
SHOULD ALLOW FOR SOME COOLING...ESPECIALLY ON WEDNESDAY. LOCALLY
GUSTY AFTERNOON WINDS ARE EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS TO THIS POINT HAVE REMAINED
WELL EAST AND SOUTH OF THE VALLEY BUT AN ISOLATED STORM IS STILL
POSSIBLE OVER THE LOCAL MOUNTAINS THIS AFTERNOON AND EARLY EVENING.
CLOUDS TO GENERALLY BE SCT AOA 8K FT. SCATTERED THUNDERSTORMS WILL
CONTINUE ALONG THE PEACH SPRING CORRIDOR WITH ISOLATED STORMS ALONG
THE MORMON MESA CORRIDOR UNTIL 03Z. LIGHT EAST WINDS GENERALLY UNDER
8 KTS TURNING SOUTHWEST THIS EVENING. WINDS WILL BE GUSTY AND
ERRATIC NEAR ANY SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS OVER MOHAVE COUNTY TO CONTINUE
WITH ISOLATED STORMS ELSEWHERE GENERALLY EAST OF A NORTH/SOUTH LINE
FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z. CLOUDS WILL
GENERALLY BE SCT-BKN AOA 8K FT EAST AND CENTRAL AND AOA 12KFT WEST.
WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT COULD
GUST TO OVER 40KTS NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STACHELSKI/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 5:19 AM PST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 AM PDT FRI JUL 3 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-040000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS
AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO
ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF
PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS
MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED
FOR AREAWIDE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 3, 1:13 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       ROBINSON TANK RAWS      36.48N 112.84W
07/03/2009  M1.15 INCH       MOHAVE             AZ   MESONET

            THE ROBINSON TANK RAWS MEASURED 1.15 INCHES OF RAIN IN AN
            HOUR FROM A THUNDERSTORM.

&&

STACHELSKI
Local storm report, Jul 3, 3:00 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       14 NE WIKIEUP (MWPA3)   34.88N 113.47W
07/03/2009  M2.76 INCH       MOHAVE             AZ   MESONET

            THE WAGON BOW ALERT GAUGE MEASURED 2.17 INCHES OF RAIN IN
            AN HOUR FROM A THUNDERSTORM. IN ABOUT 30 MINUTES 2.00
            INCHES OF RAIN WAS REPORTED.

0350 PM     HEAVY RAIN       9 E CEDAR HILLS         35.16N 113.64W
07/03/2009  M1.50 INCH       MOHAVE             AZ   MESONET

            THE BIG SANDY RIVER ALERT GAUGE MEASURED 1.50 INCHES OF
            RAIN IN AN HOUR FROM A THUNDERSTORM.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 30 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
July 3, 3:20 PM PST to 3:25 PM PST
Where
Clark County, 1 mi SE of Boulder City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -114.857

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169720.